Alert archive / Florida / Beach Hazards Statements in 2013

Beach Hazards Statement 16, NWS Tampa Bay, FL

May 6, 2013Pinellas County, Florida

NWS Tampa Bay, FL issued this beach hazards statement at May 6, 2013, 4:43 AM EDT for Pinellas County, Florida. It took effect at May 6, 2013, 5:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 6, 2013, 4:43 AM EDT (08:43 UTC)
In effect from
May 6, 2013, 5:00 AM EDT
Expired
May 6, 2013, 8:00 PM EDT
In force
15 hr
Issued by
NWS Tampa Bay, FL

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 40 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 8.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2013-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2013-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

776 
WHUS42 KTBW 060843
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
443 AM EDT MON MAY 6 2013

...MODERATE RISK OF RIP CURRENTS THROUGH MID AFTERNOON...

.GUSTY WEST TO NORTHWEST WINDS AND SURF HEIGHTS OF 3 TO 4 FEET
WILL RESULT IN A MODERATE RISK FOR STRONG RIP CURRENTS AT AREA
BEACHES TODAY.

FLZ050-051-055-060-062-065-061900-
/O.NEW.KTBW.BH.S.0016.130506T0900Z-130506T1900Z/
PINELLAS-HILLSBOROUGH-MANATEE-SARASOTA-CHARLOTTE-LEE-
443 AM EDT MON MAY 6 2013

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY RUSKIN HAS ISSUED A
BEACH HAZARDS STATEMENT FOR RIP CURRENTS...WHICH IS IN EFFECT
UNTIL 3 PM EDT THIS AFTERNOON.

* HAZARDS...MODERATE RISK OF STRONG RIP CURRENTS.

* TIMING...THIS MORNING THROUGH 3 PM EDT THIS AFTERNOON.

* LOCATION...ALL AREA BEACHES FROM PINELLAS HILLSBOROUGH COUNTIES 
             SOUTH TO LEE COUNTY.

* POTENTIAL IMPACTS...STRONG RIP CURRENTS CAN PULL EVEN STRONG
  SWIMMERS OUT INTO DEEPER WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER
HAZARDS ARE POSSIBLE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE
WATER. 

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS
ON THE NEW BEACH HAZARDS STATEMENT.

&&

$$


HTTP://WWW.WEATHER.GOV/TAMPA
2 follow-up statements
766 
WHUS42 KTBW 061434
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1034 AM EDT MON MAY 6 2013

...MODERATE RISK OF RIP CURRENTS THROUGH 8 PM EDT THIS EVENING...

.NORTHWEST WINDS WILL CONTINUE THE MODERATE RISK FOR STRONG RIP
CURRENTS AT AREA BEACHES TODAY.

FLZ050-051-055-060-062-065-070000-
/O.EXT.KTBW.BH.S.0016.000000T0000Z-130507T0000Z/
PINELLAS-HILLSBOROUGH-MANATEE-SARASOTA-CHARLOTTE-LEE-
1034 AM EDT MON MAY 6 2013

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* RIP CURRENTS...MODERATE RISK OF STRONG RIP CURRENTS AT AREA
  BEACHES THROUGH THIS EVENING.

* POTENTIAL IMPACTS...STRONG RIP CURRENTS CAN PULL EVEN STRONG 
  SWIMMERS OUT INTO DEEPER WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS
ARE POSSIBLE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER.

&&

$$


HTTP://WWW.WEATHER.GOV/TAMPA
680 
WHUS42 KTBW 070024
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
824 PM EDT MON MAY 6 2013

...THREAT FOR STRONG RIP CURRENTS LESSENING...

.WINDS AND SEAS HAVE DIMINISHED RESULTING IN A LOWER CHANCE FOR
RIP CURRENTS.

FLZ050-051-055-060-062-065-070130-
/O.EXP.KTBW.BH.S.0016.000000T0000Z-130507T0000Z/
PINELLAS-HILLSBOROUGH-MANATEE-SARASOTA-CHARLOTTE-LEE-
824 PM EDT MON MAY 6 2013

...BEACH HAZARDS STATEMENT HAS EXPIRED...

WAVES OFFSHORE ARE NOW DOWN TO 3 FEET AND WINDS ARE ALL GENERALLY
LESS THAN 15 KNOTS RESULTING IN A REDUCED THREAT FOR DANGEROUS RIP
CURRENTS. 

$$


HTTP://WWW.WEATHER.GOV/TAMPA

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this beach hazards statement went out at May 6, 3:26 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 6, 3:26 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
326 AM EDT MON MAY 6 2013

.SHORT TERM TODAY - WEDNESDAY)...
THE GFS AND ECMWF CONTINUE IN GOOD AGREEMENT WITH OVERALL SYNOPTIC
SCALE FEATURES DURING THIS TIME FRAME SO WILL USE A BLEND. A CLOSED
LOW AND ATTENDANT WEAK SURFACE LOW NOW NEAR THE GA/AL/TN BORDERS
EARLY THIS MORNING WILL SPIN IN PLACE THROUGH EARLY TUESDAY THEN
WILL LIFT SLOWLY OUT TO THE NORTHEAST OVER THE MID ATLANTIC COAST
TUESDAY NIGHT INTO WEDNESDAY. A WEAK FRONTAL TROUGH (ASSOCIATED WITH
THE ABOVE MENTIONED FEATURES) ACROSS THE NATURE COAST EARLY THIS
MORNING WILL MOVE INTO THE WEST CENTRAL FLORIDA THE REMAINDER OF THE
MORNING...THEN SOUTH OF THE REGION DURING THE AFTERNOON. A NARROW
BAND OF LIGHT SHOWERS ALONG AND AHEAD OF THIS TROUGH NOW OVER THE
TAMPA BAY AREA HAS BEEN WEAKENING...SO WILL ONLY DEPICT A SLIGHT
CHANCE OF SPRINKLES (POPS LESS THAN 20 PERCENT) ACROSS CENTRAL AND
SOUTHERN ZONES THE REMAINDER OF THE MORNING...WITH PLEASANT DRY
CONDITIONS AND MOSTLY SUNNY SKIES EXPECTED DURING THE AFTERNOON.

TONIGHT WEAK HIGH PRESSURE WILL REMAIN IN CONTROL WITH CLEAR TO
PARTLY CLOUDY SKIES EXPECTED. SOME PATCHY FOG MAY DEVELOP IN THE
NORMALLY FAVORED INLAND LOCATIONS OF THE NATURE COAST AFTER MIDNIGHT
AND WILL INCLUDE A MENTION OF IN THE GRIDS AND ZONES.

ON TUESDAY THE AFOREMENTIONED CLOSED LOW WILL LIFT SLOWLY OUT TO THE
NORTHEAST. A SECONDARY FRONTAL TROUGH ASSOCIATED WITH THE CLOSED LOW
WILL MOVE SOUTH THROUGH THE FORECAST AREA DURING THE DAY WITH AGAIN
A NARROW BAND OF MOISTURE SUPPORTING SOME CLOUDS AND THE POSSIBILITY
OF SOME SPRINKLES OR LIGHT SHOWERS (POPS 20 PERCENT AT BEST) WITH
ITS PASSAGE. DURING TUESDAY NIGHT INTO WEDNESDAY DEVELOPING ZONAL
FLOW ALOFT COMBINED WITH WEAK SURFACE HIGH PRESSURE OVER THE EASTERN
GULF AND LACK OF DEEP LAYERED MOISTURE WILL SUPPORT PLEASANT DRY
WEATHER ACROSS THE ENTIRE FORECAST AREA UNDER MOSTLY CLEAR TO PARTLY
CLOUDY SKIES. TEMPERATURES WILL RUN BELOW NORMAL THROUGH THE PERIOD
WITH OVERNIGHT LOWS FALLING INTO THE 50S OVER THE NATURE COAST...AND
LOWER 60S CENTRAL AND SOUTH WITH DAYTIME HIGHS IN THE UPPER 70S TO
LOWER 80S.

.LONG TERM (WEDNESDAY NIGHT - SUNDAY)...
AT THE START OF THE LONG TERM PERIOD...A WEAK RIDGE OF HIGH PRESSURE
SITS OVER THE WESTERN GULF AND UP THROUGH THE SOUTHERN AND CENTRAL
PLAINS AND LOWER MISSISSIPPI RIVER VALLEY. ON EITHER SIDE...CUT OFF
UPPER LEVEL LOWS SIT OVER THE MID ATLANTIC AND FOUR CORNER REGIONS.
THE SURFACE RIDGE WILL EXTEND ACROSS SOUTHERN FLORIDA THURSDAY AND
WILL SHIFT SLIGHTLY NORTH THROUGH SATURDAY. THE HIGH PRESSURE WILL
LEAD TO LIGHT AND VARIABLE WINDS WITH AFTERNOON SEA BREEZES AND
LIMITED RAIN CHANCES.

TOWARDS THE END OF THE WEEK...A DEEP TROUGH DEVELOPING OVER CANADA
WILL MOVE INTO THE UPPER MIDWEST. A SURFACE FRONT AHEAD OF THE
TROUGH WILL PUSH INTO THE SOUTHEASTERN U.S. FRIDAY NIGHT AND INTO
NORTHERN FLORIDA SATURDAY NIGHT AND SUNDAY. THE SURFACE RIDGE OVER
FLORIDA WILL RETREAT SLIGHTLY INTO THE ATLANTIC AHEAD OF THE FRONT
WITH SURFACE WINDS SHIFTING TO MORE SOUTHEASTERLY...BRINGING UP
TEMPERATURES AND DEW POINTS THROUGH THE WEEKEND. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THE FRONT WITH BEST RAIN
CHANCES FROM TAMPA BAY NORTH ON SUNDAY.

TEMPERATURES WILL RUN AROUND NORMAL THURSDAY AND FRIDAY...THEN WARM
UP TO A FEW DEGREES ABOVE NORMAL FOR THE WEEKEND.

&&

.AVIATION...
MOSTLY VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS. A
NARROW LINE OF SHOWERS MOVING ACROSS CENTRAL FLORIDA WILL CONTINUE
INTO SOUTHWEST FLORIDA THROUGH AROUND SUNRISE...WITH VERY BRIEF
SHOWERS AND SHORT PERIODS OF MVFR CEILINGS POSSIBLE. BY
MORNING...CLOUDS WILL LIFT WITH BREEZY WEST WINDS THROUGH THE REST
OF THE DAY.

&&

.MARINE...
CAUTIONARY LEVEL WIND AND SEAS IN THE WAKE OF THE FRONTAL TROUGH
WILL AFFECT THE NEAR AND OFFSHORE WATERS FROM TARPON SPRINGS NORTH
TO SUWANNEE RIVER THROUGH MID MORNING TODAY...WHERE EXERCISE CAUTION
HEADLINES WILL BE MAINTAINED...WITH LIGHTER WINDS AND SEAS EXPECTED
DURING THE AFTERNOON. HIGH PRESSURE OVER THE EAST CENTRAL GULF WILL
MAINTAIN A LIGHT NORTHWEST TO WEST FLOW OVER THE GULF WATERS TONIGHT
THROUGH WEDNESDAY. THE HIGH WILL SHIFT EAST INTO THE WESTERN ATLANTIC
LATE IN THE WEEK WITH THE FLOW BECOMING EAST TO SOUTHEAST. A WEAK
PRESSURE PATTERN UNDER THE HIGH WILL FAVOR AN ONSHORE SEA BREEZE
COMPONENT DEVELOPING ALONG THE COAST EACH AFTERNOON.

&&

.FIRE WEATHER...
DRIER AIR MOVING INTO THE REGION TODAY IN THE WAKE OF A FRONTAL
TROUGH WILL SUPPORT A FEW HOURS OF CRITICALLY LOW HUMIDITY VALUES
BELOW 35 PERCENT OVER THE NATURE COAST DURING THE AFTERNOON AND
ACROSS SOUTHERN ZONES TUESDAY AFTERNOON. DESPITE THESE LOW HUMIDITY
VALUES AND 20 FOOT WINDS FORECAST TO BE NEAR 15 MPH...LOW ERC VALUES
WILL PRECLUDE RED FLAG CONDITIONS BOTH DAYS. HUMIDITY VALUES SHOULD
REMAIN ABOVE CRITICAL LEVELS FROM MID WEEK ON WITH NO OTHER FIRE
WEATHER ISSUES EXPECTED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  60  80  64 /  10  10  20  10
FMY  84  61  83  62 /  10  10  20  10
GIF  80  59  82  63 /  10  10  20  10
SRQ  78  61  79  64 /  10  10  20  10
BKV  78  51  82  54 /  10  10  20  10
SPG  76  65  80  67 /  10  10  20  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM/AVIATION...18/FLEMING
Hazardous weather outlook, May 5, 5:30 AM EDT, 23 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
530 AM EDT SUN MAY 5 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-052330-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
530 AM EDT SUN MAY 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
GUSTY NORTHWEST TO WEST WINDS AROUND 20 KNOTS WITH HIGHER GUSTS AND
SURF IN THE 4 TO 5 FOOT RANGE WILL RESULT IN STRONG RIP CURRENTS
AT AREA BEACHES TODAY. A RIP CURRENT IS A 10 TO 30 YARD WIDE
CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER INTO DEEPER
WATER. TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

...WIND AND SEA IMPACT...
NORTHWEST WINDS AROUND 20 KNOTS WITH SOME HIGHER GUSTS ALONG
WITH SEAS OF 4 TO 5 FEET NEAR SHORE AND 5 TO 7 FEET OFFSHORE
WILL PRODUCE ROUGH BOATING CONDITIONS FOR SMALL CRAFT OPERATORS
TODAY AND SMALL CRAFT ADVISORIES HAVE BEEN POSTED FOR THE NEAR
AND OFFSHORE WATERS BETWEEN BONITA BEACH AND THE SUWANNEE RIVER
TODAY. FISHERMEN AND OTHER SMALL CRAFT OPERATORS MAY WANT TO
POSTPONE TRIPS INTO THE GULF UNTIL CONDITIONS IMPROVE.

...FIRE WEATHER IMPACT...
DRIER AIR MOVING INTO THE REGION WILL SUPPORT LONG DURATIONS
OF HUMIDITY VALUES BELOW 35 PERCENT THIS AFTERNOON AND EVENING.
THE DRIER AIR COMBINED WITH ERC VALUES ABOVE 27 AND GUSTY SURFACE
WINDS WILL LEAD TO INSTANTANEOUS RED FLAG CONDITIONS OVER LEE AND
SARASOTA COUNTIES THIS AFTERNOON AND A RED FLAG WARNING HAS BEEN
POSTED FOR THESE COUNTIES FROM 1 PM UNTIL 8 PM EDT TODAY. ANY FIRES
THAT DEVELOP TODAY WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS
NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...RIP CURRENT IMPACT...
GUSTY NORTHWEST TO WEST WINDS AND ELEVATED SEAS WILL KEEP A MODERATE
RISK FOR RIP CURRENTS ALONG AREA BEACHES ON MONDAY. RESIDENTS AND
VISITORS PLANNING TO VISIT THE BEACH SHOULD SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

...WIND AND SEA IMPACT...
GUSTY WINDS AND ELEVATED SEAS WILL CONTINUE TO PRODUCE ROUGH BOATING
CONDITIONS OVER THE NEAR AND OFFSHORE GULF WATERS ON MONDAY AND SMALL
CRAFT OPERATORS SHOULD EXERCISE CAUTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

Nearby

Beach Hazards Statements in Florida, 2013Every beach hazards statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.